- Patient Rights
- Nursing Home FAQs
- Are nursing homes required to have specific numbers of staff?
- Can physical or chemical restraints be used on a patient?
- What are the ‘stages’ of bed sores?
- How do I get a copy of the medical records?
- What is a nursing home ombudsman and how can they help me?
- What is the surviving spouse entitled to from a nursing home wrongful death lawsuit?
- See More
- Reporting Poor Care
- Signs of Abuse
Clostridium difficile (also called C. difficile or C. diff) associated disease (“CDAD”) is a bacterial infection that can cause diarrhea and serious intestinal conditions (such as colitis – inflammation of the colon). CDAD is responsible for about three million cases of diarrhea and colitis annually in the United States.
C. difficile is naturally found in the environment and even in a small number (fewer than 3%) of healthy people’s large intestine. Most people in good health do not usually get sick from C. difficile because of the millions of intestinal bacteria that help protect the body from infection.
When people– particularly the elderly– take antibiotics to treat infections (such as floroquinolones, cephalosporins, clindamycin, and penicillins), the antibiotics can kill some of the healthy bacteria along with the bacteria causing the infection. This allows C. difficile to grow out of control leading to a C. difficile infection.
After a C. difficile infection sets in, it can produce toxins that attack the lining of the intestine, killing cells and causing patches or plaques of inflammatory cells. The toxins can also decay cellular debris inside the colon.
A more recent strain of C. difficile is even more aggressive, producing much more of the harmful toxins than previous strains. This new strain is also more resistant to medications and has even affected people who have not spent time in the hospital or taken antibiotics.
Signs and symptoms of mild to moderate CDAD cases:
- Watery diarrhea three or more times a day for two or more days
- Mild abdominal cramping and tenderness
- Low-grade fever
More severe cases of CDAD can cause the colon to become inflamed (colitis) or form patches of raw tissue that can bleed or pus (pseudomembranous colitis). Signs and symptoms of more severe C. difficile cases:
- Watery diarrhea ten to fifteen times a day
- Severe abdominal pain and tenderness
- High fever
- Blood or pus in stool
- Loss of appetite
- Weight loss
CDAD incidence has doubled in recent years and is responsible for about three million cases of diarrhea and colitis annually in the United States. A much higher percentage of people carry the bacteria in nursing homes, hospitals and other healthcare facilities.
The bacteria are passed through the feces of an infected person and can spread to food, surfaces, and objects when infected people do not wash their hands thoroughly. The bacteria creates spores (nonactive form of the bacteria) can live in a room for weeks or even months; when ingested, they transform into the active, infectious form of the bacteria.
Most cases occur in healthcare settings because germs are spread easily, there is increased use of antibiotics, and there are people more vulnerable to infection. CDAD commonly affects the elderly, with persons 65 years of age or older being ten times more likely to become infected with C. difficile than younger people. Infections are also more common after antibiotic use.
There are several risk factors for C. difficile infections:
- Currently taking or having recently taken antibiotics (C. difficile accounts for 15-20% of antibiotic-related diarrhea and most cases of pseudomembranous colitis)
- Advanced age (65 years of age and older)
- Recent hospitalization, especially for an extended period of time (10% of hospital patients will develop an infection after a stay of only two days)
- Living in a nursing home or long-term care facility
- Serious underlying illness or weakened immune system
- Abdominal surgery or gastrointestinal procedure
- Colon disease (IBS or colorectal cancer)
- Previous C. difficile infections
Dangerous complications can occur with C. difficile infections. These include:
- Dehydration and electrolyte deficiencies
- Kidney failure
- Bowel perforation (hole in the large intestine)
- Toxic megacolon (colon becomes very distended and can even rupture)
- Death (mortality rate is 1 to 2.5 percent and is higher in older adults)
There are several tests that can be performed to determine if a person has a C. difficile infection:
- Stool tests (enzyme immunoassay, PCR, tissue culture assay)
- Colon examination (flexible sigmoidscopy)
- Imaging tests (CT scan)
While mild illness caused by CDAD may improve after stopping antibiotics (requiring only correction of dehydration and electrolyte deficiencies), more severe symptoms might require treatment with a different antibiotic (metronidazole for mild to moderate illness and vancomycin for more severe symptoms). Probiotics (organisms such as bacteria and yeast) can be used to help prevent recurrent C. difficile infections.
In severe cases, surgery might be necessary to remove diseased portions of the colon. Recurrent C. difficile infections occur in about twenty-five percent of people with C. difficile infections. Treatment for recurrent infection includes: antibiotics, Probiotics, and stool transplants to help restore healthy intestinal bacteria. A doctor should be consulted if a person has symptoms lasting more than three days, a fever, severe pain or cramping, blood in the stool, or more than three bowel movements a day.
C. difficile is considered the most common cause of diarrhea in nursing homes. Because many elderly nursing home patients are more susceptible to C. difficile infections and its accompanying complications, nursing home staff must closely monitor the bowel movements of residents in order to quickly diagnose a possible C. difficile infection.
Many nursing home residents are already weak or suffer from other illnesses; therefore, it is important that nursing home staff provide proper treatment for diarrhea (fluids and good nutrition) in order to maintain resident health.
In addition, nursing homes should take extra precautions to prevent the spread of C. difficile through: thorough hand washing, contact precautions (keeping residents with infections separate from healthy residents), thorough cleaning of all surfaces and equipment, and avoiding unnecessary use of antibiotics.
We have successfully prosecuted cases involving individuals who died due to untreated or undiagnosed C. difficile. We always welcome the opportunity to speak with you regarding a potential cause of action against a nursing home or hospital. Our services are always free if there is no recovery for you. (888) 424-5757
Special thanks to Heather Keil, J.D. for her diligent work researching this important topic.
Mayo Clinic: C. difficile
Geriatric Nursing: Clostridium difficile: An emerging epidemic in nursing homes